Hail, Susquehanna
- When
- June 9, 1:42 PM EST
- Where
- Susquehanna County, 0.69 mi N of Little Meadows
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.990, -76.130
A cold front moving through a very warm and humid airmass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moving through a very warm and humid airmass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 12:36 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 136 PM EDT THU JUN 9 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS SATURDAY AFTERNOON INTO SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z (8 PM)...FOR THE ENTIRE CWA. LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR (ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT) OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT /PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED. AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM. UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY LATE IN THE DAY/EARLY IN THE EVE. TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND THUNDERSTORMS AT ANY TIME. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING WITH NUMEROUS SHOWERS AND THUNDERSTORMS. ISOLATED LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH BRIEF IFR CONDITIONS. CONDITIONS WILL IMPROVE AFTER 00Z WITH DRYER WEATHER... BUT LINGERING AREAS OF MVFR CIGS AND VSBYS WITH PATCHY FOG AND LOWER CLOUDS. CONDITIONS WILL IMPROVE TO VFR AT ALL TAF SITES BY LATE MORNING FRIDAY. WINDS WILL BE FROM THE SOUTHWEST ACROSS THE SOUTH... AND NORTHWEST ACROSS THE NORTH... SHIFTING TO NORTHWEST AT ALL TAF SITES BY EARLY EVENING AFTER THE FRONTAL PASSAGE. SPEEDS WILL AVERAGE 10 TO 20 KTS WITH A FEW HIGHER GUSTS... AND LOCALIZED MUCH HIGHER GUSTS WITH A BRIEF THUNDERSTORM. NW WINDS WILL DIMINISH TO LESS THAN 10 KTS LATER TONIGHT CONTINUING FRIDAY. .OUTLOOK... FRI NGT SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...MLJ SHORT TERM...TAC LONG TERM...BMW AVIATION...MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1234 PM EDT THU JUN 9 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1234 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL COULD DEVELOP WITH ANY STORM. SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL NEWARK VALLEY 42.22N 76.19W
06/09/2011 M0.88 INCH TIOGA NY PUBLIC
&&
JMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU JUN 9 2011
NYZ024-055-056-PAZ038-039-091915-
BRADFORD PA-BROOME NY-CHEMUNG NY-SUSQUEHANNA PA-TIOGA NY-
229 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN
SUSQUEHANNA...EXTREME SOUTHWESTERN BROOME...NORTHERN BRADFORD...
SOUTHERN CHEMUNG AND SOUTHERN TIOGA COUNTIES...
* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR PINE CITY...AND MOVING
EAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GILLETT AND DUNNING AT 235 PM EDT...
RIDGEBURY AND WELLSBURG AT 240 PM EDT...
BENTLEY CREEK AT 245 PM EDT...
WILAWANA AND CHEMUNG AT 250 PM EDT...
ATHENS AND MILAN AT 255 PM EDT...
LITCHFIELD AND MILAN AT 300 PM EDT...
NICHOLS AT 305 PM EDT...
ROME AT 310 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4208 7694 4201 7609 4177 7615 4192 7692
4199 7693 4200 7696
SLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL NORTH PITCHER 42.62N 75.82W
06/09/2011 M1.75 INCH CHENANGO NY FIRE DEPT/RESCUE
ALSO GUSTY WINDS WITH A FEW LIMBS DOWN
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL APALACHIN 42.07N 76.17W
06/09/2011 M0.88 INCH TIOGA NY PUBLIC
&&
JMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT THU JUN 9 2011
PAZ038-039-091930-
BRADFORD PA-SUSQUEHANNA PA-
234 PM EDT THU JUN 9 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BRADFORD AND WEST
CENTRAL SUSQUEHANNA COUNTIES...
* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EAST SMITHFIELD TO 6 MILES WEST OF SPRINGFIELD...AND
MOVING EAST AT 20 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
SPRINGFIELD AND EAST SMITHFIELD AT 245 PM EDT...
MILAN AND LEONA AT 250 PM EDT...
WETONA AT 255 PM EDT...
ULSTER AND SHESHEQUIN AT 300 PM EDT...
BURLINGTON AT 310 PM EDT...
ROME AT 320 PM EDT...
NORTH TOWANDA AND TOWANDA AT 330 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4196 7663 4183 7596 4169 7627 4182 7691
4189 7691
SLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL NANTICOKE 42.28N 76.07W
06/09/2011 M1.50 INCH BROOME NY PUBLIC
&&
JMLThe Binghamton radar (KBGM), 26 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees were blown down, with a large power outage in the Tunkhannock area.
A medium size tree was blown down with a wind gust estimated at 60 mph.
Widespread power outage due to main electric line down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321220, 321222, 321223, 321225, 321227, 321228, 321248, 321256, 321257, 321259.